Skip to Main Content

1.2.6: Develop and implement individualized treatment plans, taking into consideration the presence of pharmacotherapeutic duplications and/or omissions

You are counseling a patient who is being discharged today. He received a living related renal transplant 5 days ago, and his postoperative course has been uncomplicated except for mild hypertension. When reconciling his home medications, you notice that the medical team has not restarted his home diltiazem. What course of action do you take?

(A) Notify the patient's medical team and request a discharge prescription for amlodipine.

(B) Notify the patient's medical team and instruct the patient to resume his home regimen of diltiazem after discharge.

(C) Notify the patient's medical team and request a discharge prescription for verapamil.

(D) Notify the patient's medical team and request addition of diltiazem at discharge.

The correct answer is (A).

Many patients will experience higher postoperative blood pressures following solid organ transplant due to high doses of steroids and calcineurin inhibitors. Patients with preexisting hypertension may have a more difficult time maintaining blood pressure control, while patients who receive renal transplants may experience resolution of their hypertension with resolution of their kidney disease. While the nondihydropyridine calcium channel blockers, such as diltiazem and verapamil may be appropriate choices for some patients prior to transplant, they may complicate management of calcineurin inhibitors postoperatively, due to their interaction-mediated via CYP 3A and P-glycoprotein. Dihydropyridine calcium channel blockers, such as nifedipine and amlodipine, have less potential for clinically significant pharmacokinetic interactions with calcineurin inhibitors.

Answers (B), (C), and (D) are incorrect. The nondihydropyridine calcium channel blockers (diltiazem and verapamil) inhibit CYP3A and P-glycoprotein, resulting in elevated concentrations and toxicity of calcineurin inhibitors. These agents can be used safely, with close monitoring of trough levels of calcineurin inhibitors, but reinitiation of these agents at discharge is not appropriate.

GM is a 58-year-old African American man with systolic heart failure presenting with a 10-day history of shortness of breath which limits his normal daily activities and increases lower extremity edema. His weight has recently increased by 12 lb. His physical examination is notable for BP 144/77 mm Hg, HR 85 bpm, RR 22 rpm, rales, and 4+ lower extremity edema. Pertinent laboratory values include: sodium 136 mmol/L, potassium 5.4 mmol/L, BUN 23 mg/dL, creatinine 1.1 mg/dL, and digoxin 1.9 ng/mL. Past medical history is significant for hypertension (HTN), gout, COPD, and atrial fibrillation. Current medications include lisinopril 20 mg daily, diltiazem CD 120 mg daily, digoxin 0.250 mg daily salmeterol/fluticasone 250/50, two puffs bid. GM recently began taking naproxen 220 mg tid for gout pain. Furosemide is initiated at 40 mg twice daily to manage fluid overload. Within the following 24 hours, GM experiences a brisk diuresis with ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.